Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.
Do I give him the antibiotics?(9 Posts)
DS is 17 mo and has been up with croup for 2 nights. Cough has only een at night until today, now it is becoming more productive and phlegmy.
Saw GP yesterday who was a bit vague and as DS wouldn't cough on request, he had to do a bit of guess work.
He prescribed single 2mg steroid which he's now had, as well as a week of eurithromycin. This is because there is a local outbreak of whooping cough and I guess he was being cautious. He said DS chest sounded clear but breathing was slightly fast. Told me to reassess this morning then decide for myself whether to administer the antibiotics.
But, he has no fever and no other signs of infection, and the cough doesn't sound like whooping cough. But I know it is best treated in its early stages. My instincts say he doesn't have it but wld never forgive myself if he does...
Seems a lot to give a child who doesn't need it... What would you do?!
I wouldn't give. Antibiotics are used to treat croup so if he has no other symptoms i cant see it helping.
Am actually quite pissed off with the gp for effectively leavin the decision to me. How am I supposed to know if he's got worse/developed into chest infection. It seems to me he was prescribing a preventative measure against whooping cough.
When I asked why he would prescribe antibiotics if his chest was clear, he said 'his breathing is faster than normal'. What does that mean. Shouldn't the steroid help that? Should I be counting his breaths this morning?
Argh! Am going to leave it for today as he seems well in himself, just exhausted and with a fairly benign sounding cough.
Thanks for those replies.
Antibiotics can be used to kill off the whooping cough at a very early stage (eg before the characteristic coughing starts) and also if you actually have whooping cough to reduce infectiousness.
However, erythromycin is usually not well tolerated. It causes vomiting and diarrhoea (in most cases if not very many cases). Clarithromycin is more effective than erythromycin as the side effects are far less (hence less chance it is vomited out) and only needs to be taken twice rather than 4 times in 24 hours. If your GP is concerned about whooping cough he should do a proper test to check as it is a notifiable disease.
There is a lot of whooping cough, I will try to find a link to the symptoms.
Croup can be life threatening so keep an eye on him, especially during the night and take him to A&E if he struggles to breathe or if you are worried about pneumonia.
Thanks for the info dikkertjedap.
So what shld I do? Go back to gp, ask for a test and clarithromycin? I know eurithromycin has made me very sick in the past but go reckoned unlikely in a small person.
At te moment he is very well in himself, chirpy, good appetite, totally shattered and not sleepin well, with an intermittent cough which sounds a bit phlegmy. TBH, reading your link, it doesn't look like there is much difference between the early stages of whooping cough and a common viral cough!
I don't know.
If you/GP thinks that it may be whooping cough in its first stage then antibiotics could reduce the severity of the illness. However, if he is now in stage 2 then this would not be the case.
Erythromycin has lots of nasty side effects, most notably vomiting and diarrhoea. It can make you feel really ill.
Clarithromycin is at least as effective but with far fewer side effects (it is usually well tolerated), but it is far more expensive.
I would insist on clarithromycin, if you were to decide to give him antibiotics. At the same time I would insist that the GP takes a throat swab to send to the lab. In that way you will at least know whether he has it or not.
You probably cannot wait for the test results to come back if you are minded to give the antibiotics as by then he may have moved to the next stage and he will no longer benefit himself from any antibiotics (although the wider community will as it will ensure that he is not infectious to others after the course of antibiotics has been completed). However, if the test comes back negative you could decide to stop the antibiotics.
It is a difficult call and a lot comes down to how you assess the risk that he has been exposed to whooping cough.
Being vaccinated against whooping cough only reduces the chance that he gets it, but 1 in 10 vaccinated children still get whooping cough. It is a horrible disease and pneumonia is one of the possible complications to look out for.
Argh I don't know. As far as I know he hasn't been exposed to it, but as I said there is a local outbreak in a school. Will call tommorrow and try to speak with gp I think, assuming he is not much better.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.